Certain drugs can also cause cardiac arrest, Garratt added. On Friday, media reports said that doctors doing the autopsy on Jackson would be looking for possible effects of drugs. One report said that Jackson had an injection of morphine before the crisis. Another report mentioned possible use of the prescription narcotic Demerol.
"Usually, prescribed heart medications can stimulate abnormal heart rhythm if taken in large overdoses," Garratt explained. "So can medications that sedate somebody and make them not breathe properly, leading to low blood oxygen levels. Overdoses of sedative drugs like tranquilizers can have that effect."
Sudden cardiac arrest and its treatment are described by the U.S. National Heart, Lung, and Blood Institute.
SOURCES: Kirk Garratt, M.D., director, Lenox Hill Hospital Heart and Vascular Instutute, New York City; Stephen Nicholls, M.D., cardiologist, and Bruce Lindsay, director, cardiac electrophysiology, Cleveland Clinic